Medical agency says tinnitus may be caused by Covid vaccine

3520
person holding white ballpoint pen

by Bernie English

[email protected]

THE EUROPEAN Medical Agency has recognised that tinnitus may be a side affect of receiving some Covid-19 vaccines.

The news comes after a number of Limerick Post readers contacted this newspaper in recent weeks to say they had experienced such symptoms having received the vaccine.

All those who contacted the Limerick Post said they had never before suffered from discomfort or buzzing in their ears but had experienced symptoms in the wake of receiving the vaccination.

Sign up for the weekly Limerick Post newsletter

The Limerick Post asked the Department of Health about the number of complaints it received about possible side effects of the vaccine and if support or advice was being offered to those affected but didn’t receive a response.

However it has now emerged that, following a meeting of the Pharmacovigilance Risk Assesment Committe (PRAC) of the EMA last August, the committee recommended updated information about possible side effects of the Janssen vaccine.

Information published after the meeting stated that PRAC concluded that “cases of dizziness and tinnitus (ringing or other noises in one or both ears) are linked to the administration of the Janssen Covid-19 vaccine”.

“In reaching this conclusion, the committee took into consideration all currently available evidence. This included an analysis of 1,183 cases of dizziness identified as part of spontaneous reports on anxiety-related reactions to immunisation.”

According to other information published in QJM, An International Journal of Medicine, the side effect can be treated and reversed with prescribed steroid treatment.

Regarding tinnitus, the EMA said it investigated six cases in clinical trials and 108 cases identified by the company during monitoring spontaneous reports.

“In light of this, PRAC has recommended amending the product  information to add dizziness and tinnitus as adverse reactions to alert healthcare professionals and people taking the vaccine

“The benefit-risk balance of the vaccine remains unchanged. EMA will continue to closely monitor this issue. it said.

The statement did not say if any other brand of vaccine could be linked to the emergence of tinnitus and it is not know whether other specific brands were investigated by the committee .